Alert archive / Indiana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 22, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 9, 2015, 11:01 PM EDT for 5 counties in Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2015, 11:01 PM EDT (03:01 UTC)
- Expired
- Apr 9, 2015, 11:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 11:12 PM EDT | TSTM WND GST 50 | 4 Sw Terre Haute, IN | |
| Apr 9, 11:12 PM EDT | HAIL 0.25 | 4 Sw Terre Haute, IN | |
| Apr 9, 11:21 PM EDT | TSTM WND DMG | 3 Ne Terre Haute, IN | SOME TREES DOWN..ESTIMATED WIND SPEED OF 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 7:48 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 15.8
The text
As transmitted, in the capitals the NWS used until 2016.
693
WUUS53 KIND 100301
SVRIND
INC021-121-133-165-167-100345-
/O.NEW.KIND.SV.W.0022.150410T0301Z-150410T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EDT THU APR 9 2015
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
SOUTHWESTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
VIGO COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 1145 PM EDT
* AT 1100 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENNISON...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TERRE HAUTE...CLINTON...BRAZIL...ROCKVILLE...PRAIRIETON...
PIMENTO...WEST TERRE HAUTE...INDIANA STATE UNIVERSITY...BLANFORD...
UNIVERSAL...RILEY...SHEPARDSVILLE...NORTH TERRE HAUTE...FAIRVIEW
PARK...CORY...SEELYVILLE...ROSEDALE...STAUNTON...FONTANET AND
MECCA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3935 8758 3935 8756 3936 8754 3966 8754
3982 8734 3979 8705 3947 8694 3943 8694
3926 8754 3926 8761 3928 8762 3930 8761
3931 8762
TIME...MOT...LOC 0302Z 244DEG 34KT 3944 8761
HAIL...1.25IN
WIND...60MPH
$$
TDUD2 follow-up statements
469
WWUS53 KIND 100319
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1119 PM EDT THU APR 9 2015
INC021-121-133-165-167-100345-
/O.CON.KIND.SV.W.0022.000000T0000Z-150410T0345Z/
VIGO IN-VERMILLION IN-PUTNAM IN-PARKE IN-CLAY IN-
1119 PM EDT THU APR 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CLAY...SOUTHERN PARKE...SOUTHWESTERN PUTNAM...SOUTHERN VERMILLION AND
VIGO COUNTIES UNTIL 1145 PM EDT...
AT 1116 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRE
HAUTE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TERRE HAUTE...CLINTON...BRAZIL...ROCKVILLE...BLANFORD...UNIVERSAL...
RILEY...SHEPARDSVILLE...NORTH TERRE HAUTE...FAIRVIEW PARK...CORY...
SEELYVILLE...ROSEDALE...STAUNTON...FONTANET...MECCA...MONTEZUMA...
CENTER POINT...BRIDGETON AND CARBON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3935 8758 3935 8756 3936 8754 3966 8754
3982 8734 3979 8705 3947 8694 3943 8694
3926 8754 3926 8761 3928 8762 3930 8761
3931 8762
TIME...MOT...LOC 0319Z 244DEG 34KT 3947 8742
HAIL...1.25IN
WIND...60MPH
$$
TDUD877
WWUS53 KIND 100344
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1144 PM EDT THU APR 9 2015
INC021-121-133-165-167-100353-
/O.EXP.KIND.SV.W.0022.000000T0000Z-150410T0345Z/
VIGO IN-VERMILLION IN-PUTNAM IN-PARKE IN-CLAY IN-
1144 PM EDT THU APR 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY...SOUTHERN
PARKE...SOUTHWESTERN PUTNAM...SOUTHERN VERMILLION AND VIGO COUNTIES
WILL EXPIRE AT 1145 PM EDT/1045 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 200 AM EDT/100 AM CDT/.
LAT...LON 3935 8758 3935 8756 3936 8754 3966 8754
3982 8734 3979 8705 3947 8694 3943 8694
3926 8754 3926 8761 3928 8762 3930 8761
3931 8762
TIME...MOT...LOC 0343Z 244DEG 34KT 3957 8716
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 10:42 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 9, 10:42 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1042 PM EDT THU APR 9 2015 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 146 PM EDT THU APR 9 2015 A COLD FRONT IS GOING TO CROSS INDIANA OVERNIGHT. FROM FRIDAY TO SUNDAY A HIGH PRESSURE SYSTEM WILL TRAVEL WEST TO EAST ACROSS OUR STATE. ANOTHER COLD FRONT IS FORECAST TO TRAVERSE THE HOOSIER STATE MONDAY. A SECOND HIGH PRESSURE SYSTEM WILL MOVE IN AFTER THAT. WEDNESDAY A WARM FRONT SHOULD TAKE OVER INDIANA WEATHER. && .NEAR TERM /REST OF TONIGHT/... ISSUED AT 934 PM EDT THU APR 9 2015 RADAR MOSAIC SHOWS BROKEN LINE OF STORMS ACROSS CENTRAL ILLINOIS MOVING EAST NORTHEAST TOWARD WESTERN INDIANA AROUND 45 MPH. EXPECT STORMS TO REACH NORTHWEST COUNTIES AROUND 1030 PM...INDY METRO MIDNIGHT TO 1 AM...AND SOUTHEAST COUNTIES AROUND 1-3 AM. INDIVIDUAL CELLS REMAIN IN TACT AND HAVE NOT CONGEALED INTO A LINE AT THIS POINT. INSTABILITY IS LESS FAVORABLE OVER INDIANA BUT SHEAR IS STILL PRETTY STRONG. SEVERE THREAT FOR DAMAGING WINDS/LARGE HAIL/ISOLATED TORNADOES AND FLASH FLOODING REMAINS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 146 PM EDT THU APR 9 2015 MODELS CONCUR ABOUT A MOSTLY DRY PERIOD. A WEAK WAVE SHOULD MAKE FRIDAY A PARTLY CLOUDY DAY...AND POSSIBLY GENERATE SPRINKLES IN OUR NORTHEAST COUNTIES. AFTER THAT IT LOOKS LIKE CLEAR WEATHER UNTIL SUNDAY WHEN WARM ADVECTION ON THE BACK SIDE OF THE HIGH SHOULD BRING CLOUDS AGAIN. THE MODELS ARE VERY CLOSE WITH THE DETERMINISTIC THERMAL FIELDS. THESE ARE IN LINE WITH THE STATISTICAL GUIDANCE THROUGH TOMORROW. FRIDAY NIGHT AND SATURDAY ARE A DIFFERENT STORY. THE 850 MILLIBAR TEMPERATURES APPROACH ZERO AND 1000 TO 500 MILLIBAR THICKNESS DROPS TO NEAR 540. THIS WOULD BE CONSISTENT WITH TEMPERATURES AT LEAST TWO CATEGORIES BELOW GUIDANCE. WHILE I AM NOT WILLING TO CUT SO MUCH SO FAR IN ADVANCE I WILL BE A CATEGORY BELOW THE COLDEST GUIDANCE. GIVEN THE ABOVE...AND THAT WE WILL BE UNDER THE CENTER OF A DRY HIGH...FROST WILL BE MENTIONED FRIDAY NIGHT. THE GUIDANCE GUIDANCE SEEMS TO COME BACK IN LINE WITH THE THERMAL FIELDS SATURDAY NIGHT AND SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ISSUED AT 256 PM EDT THU APR 9 2015 UNSETTLED WEATHER CONDITIONS ARE EXPECTED FOR THE EXTENDED PERIOD. THE TIMEFRAME BEGINS WITH AN UPPER TROUGH PUSHING EASTWARD FROM THE UPPER MIDWEST INTO THE GREAT LAKES REGION SUNDAY NIGHT THROUGH MONDAY. THIS SENDS A FRONTAL BOUNDARY SOUTHEAST INTO CENTRAL INDIANA ON MONDAY. POPS REMAIN SUNDAY NIGHT AND MONDAY TO ACCOUNT FOR THIS. MODEL GUIDANCE AND REGIONAL INITIALIZATION IS IN AGREEMENT HERE. HOWEVER...THAT IS WHERE THE AGREEMENT STOPS. THE 09/00Z EURO LIFTS THIS FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT ON TUESDAY...WHILE THE 12Z GFS SHUNTS THE FRONT FURTHER SOUTH AND DOES NOT RETURN IT NORTH UNTIL WEDNESDAY. DECIDED TO STICK CLOSE TO THE REGIONAL INITIALIZATION WHICH MIRRORED THE 09/00Z EUROPEAN SOLUTION. THIS KEPT THE FORECAST AREA UNDER NUMEROUS PERIODS OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTENDED TIMEFRAME...ESPECIALLY AS A STRONG UPPER TROUGH EJECTS EASTWARD FROM THE MID TO UPPER ROCKIES ON WEDNESDAY. AT THE PRESENT TIME...SEVERE WEATHER WOULD BE A POSSIBILITY WITH THIS STRONG SYSTEM. WILL CONTINUE TO MONITOR THIS. ABOVE NORMAL HIGH TEMPERATURES CHARACTERIZE THE EXTENDED PERIOD AS WELL. && .AVIATION /DISCUSSION FOR THE 10/0300Z TAF ISSUANCE/... ISSUED AT 1040 PM EDT THU APR 9 2015 THE MAIN FOCUS OF TAF PERIOD WILL BE SQUALL LINE WITH POSSIBLE SEVERE THUNDERSTORMS ALONG AND AHEAD OF IT TONIGHT. LINE IS EXPECTED TO AFFECT TAF SITES BETWEEN FRI 03-07Z...STARTING WITH KHUF AND MOVING EASTWARD. VFR CONDITIONS WILL PREVAIL UP TO THAT POINT...BUT CONDITIONS COULD QUICKLY DETERIORATE TO MVFR OR WORSE DURING PASSAGE OF SQUALL LINE. VFR CONDITIONS WILL RETURN AROUND FRI 10-12Z. WINDS WILL REMAIN STRONG THROUGHOUT THE TAF PERIOD THOUGH EVEN OUTSIDE ANY THUNDERSTORMS. WINDS WILL BE SUSTAINED OUT OF THE WEST/SOUTHWEST AT 15 TO 20 KTS WITH GUSTS UP TO 35 KTS. WINDS WILL RELAX SLIGHTLY AROUND DAYBREAK TOMORROW...BUT REMAIN STRONG OUT OF THE WEST WITH SUSTAINED SPEEDS OF 14 TO 18 KTS AND GUSTS TO 25 KTS. WINDS WILL NOT SUBSIDE UNTIL TOMORROW EVENING. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...JK NEAR TERM...CP SHORT TERM...JK LONG TERM....MRD AVIATION...TDUD/CP VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Apr 9, 4:51 PM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 451 PM EDT THU APR 9 2015 INZ021-028>031-035>049-051>057-060>065-067>072-102100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 451 PM EDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA TONIGHT. WINDS...INDEPENDENT OF CONVECTION...WILL GUST AT AROUND 30 TO 40 MPH THROUGH THE NIGHT. HAZARDS: DAMAGING WIND GUSTS...LARGE HAIL...HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING AND REDUCED VISIBILITY...ISOLATED TORNADOES. TIMING: THE BEST CHANCES FOR SEVERE STORMS WILL ARRIVE WITH A PREFRONTAL SQUALL LINE ARRIVING IN WESTERN INDIANA AFTER 9 PM AND RACING EAST FROM THERE. ISOLATED SEVERE STORMS WILL BE POSSIBLE PRIOR TO THAT. ALL SEVERE STORMS SHOULD BE OUT OF THE AREA BY 4 AM. DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL INDIANA TONIGHT. ISOLATED TO SCATTERED STORMS ARE POSSIBLE IN THE WARM SECTOR OVER CENTRAL INDIANA BUT MORE WIDESPREAD THUNDERSTORMS WITH SEVERE POTENTIAL WILL ARRIVE WITH A SQUALL LINE JUST AHEAD OF THE COLD FRONT. DAMAGING WINDS...LARGE HAIL...FLASH FLOODING...AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE EARLY NEXT WEEK...FROM SUNDAY NIGHT THROUGH WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. RIVER FLOODING IS EXPECTED TO DEVELOP ALONG AREA RIVERS BY THIS WEEKEND...AND LINGER INTO NEXT WEEK. PATCHY FROST IS POSSIBLE EARLY SATURDAY MORNING. DISCUSSION: HIGH PRESSURE WILL BUILD INTO THE AREA DURING THE WEEKEND. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA BY EARLY NEXT WEEK WITH THE THREAT FOR ADDITIONAL THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 12:11 AM EDT | Areal Flood Advisory | IND | Clay, Owen, Sullivan, Vigo | 7 hr |
| Apr 10, 1:08 AM EDT | Areal Flood Advisory | IND | Brown, Johnson, Monroe, Morgan, Owen | 6 hr |
| Apr 10, 1:39 AM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Rush, Shelby | 7 hr |
| Apr 10, 1:55 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 50 min |
| Apr 10, 8:29 AM EDT | River Flood Warning | IND | Johnson | 40 hr |
| Apr 10, 4:28 PM EDT | River Flood Warning | IND | Clay, Greene | 20 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.